Effect of physostigmine on the loss of consciousness induced by midazolam, etomidate and althesin.

S. T. Ho, C. S. Wong, O. Y. Hu, Y. Wang, M. H. Yen, W. Ho

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

The effect of physostigmine, a cholinesterase inhibitor, on the loss of consciousness induced by three different intravenous induction anesthetics, namely midazolam, etomidate and althesin at ED50, was studied in three comparable groups of patients. Ten min before induction, the first and second groups received physostigmine 8 micrograms/kg and 16 micrograms/kg, respectively, and the third group received 2 ml of saline solution. Physostigmine 16 micrograms/kg resulted in a significant decrease in the percentage of unconscious patients with midazolam (from 50% to 10%), but it did not modify the incidence with etomidate or althesin. Physostigmine at doses of 8 micrograms/kg and 16 micrograms/kg could cause 6.7% and 10% nausea, respectively. Although the mechanism of the drug interaction of physostigmine and midazolam is unclear, physostigmine could be used clinically to reverse post-anesthetic somnolence induced by midazolam.

Original languageEnglish
Pages (from-to)643-647
Number of pages5
JournalActa Anaesthesiologica Sinica
Volume29
Issue number3
Publication statusPublished - Sep 1 1991
Externally publishedYes

Fingerprint

Alfaxalone Alfadolone Mixture
Etomidate
Physostigmine
Unconsciousness
Midazolam
Intravenous Anesthetics
Cholinesterase Inhibitors
Drug Interactions
Sodium Chloride
Nausea
Anesthetics
Incidence

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Ho, S. T., Wong, C. S., Hu, O. Y., Wang, Y., Yen, M. H., & Ho, W. (1991). Effect of physostigmine on the loss of consciousness induced by midazolam, etomidate and althesin. Acta Anaesthesiologica Sinica, 29(3), 643-647.

Effect of physostigmine on the loss of consciousness induced by midazolam, etomidate and althesin. / Ho, S. T.; Wong, C. S.; Hu, O. Y.; Wang, Y.; Yen, M. H.; Ho, W.

In: Acta Anaesthesiologica Sinica, Vol. 29, No. 3, 01.09.1991, p. 643-647.

Research output: Contribution to journalArticle

Ho, ST, Wong, CS, Hu, OY, Wang, Y, Yen, MH & Ho, W 1991, 'Effect of physostigmine on the loss of consciousness induced by midazolam, etomidate and althesin.', Acta Anaesthesiologica Sinica, vol. 29, no. 3, pp. 643-647.
Ho, S. T. ; Wong, C. S. ; Hu, O. Y. ; Wang, Y. ; Yen, M. H. ; Ho, W. / Effect of physostigmine on the loss of consciousness induced by midazolam, etomidate and althesin. In: Acta Anaesthesiologica Sinica. 1991 ; Vol. 29, No. 3. pp. 643-647.
@article{bf386857d48e4eae82dad16c37e44e18,
title = "Effect of physostigmine on the loss of consciousness induced by midazolam, etomidate and althesin.",
abstract = "The effect of physostigmine, a cholinesterase inhibitor, on the loss of consciousness induced by three different intravenous induction anesthetics, namely midazolam, etomidate and althesin at ED50, was studied in three comparable groups of patients. Ten min before induction, the first and second groups received physostigmine 8 micrograms/kg and 16 micrograms/kg, respectively, and the third group received 2 ml of saline solution. Physostigmine 16 micrograms/kg resulted in a significant decrease in the percentage of unconscious patients with midazolam (from 50{\%} to 10{\%}), but it did not modify the incidence with etomidate or althesin. Physostigmine at doses of 8 micrograms/kg and 16 micrograms/kg could cause 6.7{\%} and 10{\%} nausea, respectively. Although the mechanism of the drug interaction of physostigmine and midazolam is unclear, physostigmine could be used clinically to reverse post-anesthetic somnolence induced by midazolam.",
author = "Ho, {S. T.} and Wong, {C. S.} and Hu, {O. Y.} and Y. Wang and Yen, {M. H.} and W. Ho",
year = "1991",
month = "9",
day = "1",
language = "English",
volume = "29",
pages = "643--647",
journal = "Asian Journal of Anesthesiology",
issn = "2468-824X",
publisher = "Elsevier Taiwan LLC",
number = "3",

}

TY - JOUR

T1 - Effect of physostigmine on the loss of consciousness induced by midazolam, etomidate and althesin.

AU - Ho, S. T.

AU - Wong, C. S.

AU - Hu, O. Y.

AU - Wang, Y.

AU - Yen, M. H.

AU - Ho, W.

PY - 1991/9/1

Y1 - 1991/9/1

N2 - The effect of physostigmine, a cholinesterase inhibitor, on the loss of consciousness induced by three different intravenous induction anesthetics, namely midazolam, etomidate and althesin at ED50, was studied in three comparable groups of patients. Ten min before induction, the first and second groups received physostigmine 8 micrograms/kg and 16 micrograms/kg, respectively, and the third group received 2 ml of saline solution. Physostigmine 16 micrograms/kg resulted in a significant decrease in the percentage of unconscious patients with midazolam (from 50% to 10%), but it did not modify the incidence with etomidate or althesin. Physostigmine at doses of 8 micrograms/kg and 16 micrograms/kg could cause 6.7% and 10% nausea, respectively. Although the mechanism of the drug interaction of physostigmine and midazolam is unclear, physostigmine could be used clinically to reverse post-anesthetic somnolence induced by midazolam.

AB - The effect of physostigmine, a cholinesterase inhibitor, on the loss of consciousness induced by three different intravenous induction anesthetics, namely midazolam, etomidate and althesin at ED50, was studied in three comparable groups of patients. Ten min before induction, the first and second groups received physostigmine 8 micrograms/kg and 16 micrograms/kg, respectively, and the third group received 2 ml of saline solution. Physostigmine 16 micrograms/kg resulted in a significant decrease in the percentage of unconscious patients with midazolam (from 50% to 10%), but it did not modify the incidence with etomidate or althesin. Physostigmine at doses of 8 micrograms/kg and 16 micrograms/kg could cause 6.7% and 10% nausea, respectively. Although the mechanism of the drug interaction of physostigmine and midazolam is unclear, physostigmine could be used clinically to reverse post-anesthetic somnolence induced by midazolam.

UR - http://www.scopus.com/inward/record.url?scp=0026217774&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026217774&partnerID=8YFLogxK

M3 - Article

C2 - 1758260

AN - SCOPUS:0026217774

VL - 29

SP - 643

EP - 647

JO - Asian Journal of Anesthesiology

JF - Asian Journal of Anesthesiology

SN - 2468-824X

IS - 3

ER -